Aspirin Can Poison Your Pet

You probably have a few NSAIDs in your home right now. They’re non-steroidal anti-inflammatory drugs, otherwise known as common painkillers like aspirin. Unfortunately, these medications can be toxic to pets! Learn more below from a veterinarian Tampa, FL.

Cause

NSAIDs work by blocking cyclooxygenase enzymes (COX enzymes). COX enzymes cause pain and inflammation as a natural response to stimuli, like injuries. When aspirin blocks those enzymes, the person or animal who took them feels less pain. But too much blockage of this type has side effects like reduced blood flow to the kidneys and damage to the stomach lining!

Signs of Poisoning

Symptoms of aspirin poisoning include nausea, lethargy, vomiting or diarrhea, stomach ulcers, increased urination, excessive thirst, and—without quick treatment—seizures, coma, and even death.

Treating Poisoning

A pet in the earlier stages of aspirin poisoning may have their stomach flushed, or vomiting may be induced. Pets with more serious poisoning might need fluid replacement and even blood transfusions.

Obviously, your best course of action is to prevent NSAID poisoning entirely. Do so by tightly restricting your pet’s access, and follow your pet’s own medication instructions to the letter.

Call your pet clinic Tampa, FL for more information.